Do Statins Really Make People Stupid?

The jury is out - but pay attention.

514412023.jpg
John Lund/Getty Images

In The Wall Street Journal in February 2008, Dr. Orli Etingin, vice chairman of medicine at New York Presbyterian Hospital - Weill Cornell Medical Center, is quoted as saying that the statin drug Lipitor “makes women stupid.” Dr. Etingin was referring to several cases she has personally seen in which patients taking statins (her patients are apparently all women) found themselves unable to concentrate, remember words, or otherwise experienced a cognitive deficit.

The deficits went away when the statin was stopped, according to Dr. Etingin.

This was not the first time statins had been implicated in memory loss. Numerous anecdotal reports have claimed that taking statins can produce memory loss and cognitive decline and that these problems may be subtle and insidious in onset.

Reviewing the Research

In response to such allegations, investigators conducted a careful review of the medical literature and published their results in the Annals of Internal Medicine in 2013. These investigators found no association between statins and mental problems.

However, they also admitted that none of the major randomized trials with statins had systematically looked for cognitive decline, which again, is said to be often subtle. So, they concluded, no definitive statement could be made one way or the other.

Many doctors have used the results of the Annals review to definitively deny that statins can cause cognitive decline, and they tell their patients not to be concerned about it.

But this response is inappropriate. The fact is that this issue has simply not been adequately evaluated in clinical trials. We have not yet proven that statins either do or do not cause cognitive difficulties.'

Waiting for More Research

While we wait for the proverbial “more studies,” what should doctors and patients do about the possibility that statins might sometimes produce memory deficits?

First, keep in mind that even if it turns out that statins can really cause this problem, the incidence appears to be quite low, and apparently the problem is said to be reversible. That is, it seems to go away if statins are stopped.

Second, add the potential for cognitive problems to the list of reasons you should not take statins (or any other drug) unless there’s a really good reason to do so.

Third, if you or a loved one are taking a statin and notice some change in cognitive ability, bring it to the attention of your doctor right away. And remind him or her that there is indeed at least a possibility that the statin may be the culprit.

Finally, don’t stop taking your statins without talking to your doctor.

Sources:

Arvanitakis Z, Schneider JA, Wilson RS, et al. Statins, incident Alzheimer disease, change in cognitive function, and neuropathology. Neurology 2008 DOI:10.1212/01.wnl.0000288181.00826.63.

Richardson K, Schoen M, French B, et al.Statins and cognitive function: a systematic review. Ann Intern Med. 2013 Nov 19;159(10):688-97. doi: 10.7326/0003-4819-159-10-201311190-00007.

Continue Reading